MAUDE Adverse Event Report: COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY

COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).No known impact or consequence to patient.Difficult to remove.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer confirmed that, when the quick-core coaxial biopsy needle set was opened in preparation for a lung biopsy, the operator confirmed that the internal coaxial needle could not be removed.The device was exchanged for another one.No additional procedures were reportedly required; additionally, no patient adverse events or additional product problems were reported.The product is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Corrected information: report source: foreign, health professional, user facility, distributor.Investigation summary: a review of the functional test, complaint history, documentation, device history record, instructions for use(ifu), specifications, drawing, quality control, and a manufacturing investigation of the returned device were conducted during the investigation.One quickcore biopsy set was returned for evaluation.One unused, sealed quick core biopsy needle and one prior to use coaxial needle assembly were returned for evaluation.The coaxial needle assembly is made up of a trocar and an outer cannula.The outer cannula and trocar of the coaxial needle assembly were locked together.With excessive force applied, the operator was able to unlock the hubs.Once unlocked, the trocar easily slide in and out of the cannula.Additionally, a document based investigation evaluation was performed.There was no evidence to suggest the product was not made to specifications.A review of the device history record found no other non-conformances associated with the complaint device lot number.It should be noted there were no other reported complaints for this lot number.There was no evidence to suggest all items in the lot or similar devices in house are nonconforming/defective.Based on the information provided, the examination of the returned product, and the results of our investigation, definitive root causes were determined.This is a known issue of qcs biopsy needle sets which launched an internal investigation in january 2016.Per the conclusion of the internal investigation, it was determined that the issue of unlocking the hubs on the coaxial needle subassembly is potentially two-fold.One potential explanation is due to humidity causing product to swell and another could be attributed to over torqueing of the hub.It is feasible to suggest that during the assembly/manufacturing process, too much force was applied to the hub of the trocar needle stylet when attaching with the hub of the sdn needle cannula.This would cause an over-tightening of the needle stylet hub to the cannulas luer locking hub and make removal of the needle stylet difficult before or during the procedure.The current design of the two hubs does not prevent over torqueing of the knob.Since there is no manufacturing instruction that specifies the amount of force to be applied when screwing the needle stylet into the cannula, it cannot be concluded that the device was manufactured out of specification.However, these events could lead to an eventual improvement in the manufacturing process of the device.It is also feasible to suggest that issue of unlocking the hubs on the coaxial needle subassembly is due to exposure of the product to humidity in the environment.The hygroscopic (absorbs water) properties of nylon play a factor causing the component to swell while attached to the polycarbonate hub.This is more apparent during the more humid summer months when there is more moisture in the atmosphere.The quality engineering risk assessment for this failure mode was reviewed and it was determined that no additional risk mitigating activity is required at this time.The appropriate personnel will be notified and we will continue to monitor for similar complaints.

Brand Name
QUICK-CORE COAXIAL BIOPSY NEEDLE SET
Common Device Name
KNW INSTRUMENT, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6980334
Report Number1820334-2017-03644
Device Sequence Number10873809
Product Code KNW
UDI-Device Identifier00827002087286
UDI-Public(01)00827002087286(17)210212(10)6733888
Combination Product (Y/N)N
Initial Reporter CountryTW
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberN/A
Device Catalogue NumberQCS-18-15.0-10T
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/12/2017
Supplement Date Received by Manufacturer12/07/2017
Initial Report FDA Received Date10/26/2017
Supplement Report FDA Received Date12/13/2017
Patient Sequence Number1
Patient Age86 YR
Patient Weight54